Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Pocatello, ID

June 27, 2017Blaine County, Butte County, Custer County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 27, 2017, 12:49 PM MDT for Blaine County, Butte County, Custer County, Idaho. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 12:49 PM MDT (18:49 UTC)
Expired
Jun 27, 2017, 1:12 PM MDT
In force
23 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blaine County, ID, Butte County, ID, Custer County, ID

The radar

The Pocatello radar (KSFX), 87 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
2571 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WUUS55 KPIH 271849
SVRPIH
IDC013-023-037-271930-
/O.NEW.KPIH.SV.W.0016.170627T1849Z-170627T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
1249 PM MDT TUE JUN 27 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southeastern Custer County in central Idaho...
  Northeastern Blaine County in central Idaho...
  Southwestern Butte County in southeastern Idaho...

* Until 130 PM MDT

* At 1247 PM MDT, a severe thunderstorm was located 9 miles south of
  Grouse, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Custer...northeastern Blaine and southwestern Butte
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter. Strong winds will create make
driving difficult...particularly for high profile vehicles.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4361 11337 4344 11354 4359 11373 4367 11368
TIME...MOT...LOC 1847Z 312DEG 14KT 4355 11358 

HAIL...1.00IN
WIND...60MPH
 
$$

tw
1 follow-up statement
257 
WWUS55 KPIH 271912
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
112 PM MDT TUE JUN 27 2017

IDC013-023-037-271922-
/O.CAN.KPIH.SV.W.0016.000000T0000Z-170627T1930Z/
Custer ID-Blaine ID-Butte ID-
112 PM MDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUSTER...
NORTHEASTERN BLAINE AND SOUTHWESTERN BUTTE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4361 11337 4344 11354 4359 11373 4367 11368
TIME...MOT...LOC 1908Z 312DEG 14KT 4348 11348 

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:41 AM MDT, 10 hours 8 minutes earlier.

Area forecast discussion, Jun 27, 2:41 AM MDT, 10 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
241 AM MDT Tue Jun 27 2017

.SHORT TERM...Today and Tonight. Waves of showers and
thunderstorms continue early this morning. Gusts over 35mph and
some downpours have been common. The trend through noon appears
to push one area through the eastern highlands, and a second one
across the central mountains. Locally heavy downpours and gusty
winds will be the main risks. By this afternoon, the focus for
strong/possibly severe storms will be across the Upper Snake
Highlands and Plain. How far southwest is still a bit in
question. Some of the high resolution data suggests it won't make
it too far past a Palisades to INL line, BUT there are a few
indications it could make it almost to Craters and Pocatello. This
appears to be a situation we will have to monitor once things get
going this afternoon. Most storms in the areas mentioned above
will see strong winds and small hail, but just like yesterday a
few severe storms are possible especially across the Upper Snake
Highlands. The risk would be hail over 1" and winds over 60mph in
that scenario. This is would also be the area to look for heavy
rainfall as we do have enough moisture for storms to be both "dry"
and wet (over 0.10"). Elsewhere, showers and storms will continue
across the central mountains but the risk of hail and wind will
be less. Outside of where we see storms today, expect it be breezy
with sustained winds of 20-30 mph with higher gusts. At this point
though, we are seeing enough impacts for any headlines BUT don't
be surprised if some pockets of blowing dust appear. For tonight,
activity will be diminishing with lingering showers mainly across
the north. It will be noticeably cooler, around 7-15 degrees.
Keyes

.LONG TERM...Wednesday Through Next Tuesday. As the next storm
drops southeast out of Canada tomorrow and tomorrow night, we will
see more showers and storms especially during the afternoon. It
will be a bit cooler than today and breezy. Again, no wind
headlines anticipated BUT pockets of blowing dust could re-appear.
Dry weather will round out the end of the last week of June 2017.
A slow warm up is forecast this point in time. The next storm to
affect us arrives Saturday for more showers and thunderstorms
across the central mountains and Upper Snake Highlands. early next
week will be back to dry and warm as southwest flow develops and
pushes some of us back toward the 90s. Keyes

&&

.AVIATION...Showers and isold tstms remain possible this morning at
KSUN...KBYI...and KPIH. Showers/tstms will continue around KIDA and
KDIJ thru tonight. Gusty outflow winds are possible. Overall winds
will increase from the SW by this aftn in the Snake River Plain and
eastern Magic Valley. Cig/vis expected to remain VFR. Hedges

&&

.FIRE WEATHER...Scattered showers and isolated thunderstorms this
morning will become more numerous by this afternoon across the upper
Snake River Plain and Upper Snake Highlands. Gusty outflow winds
will remain possible through this evening. A cold front moving
through Idaho today will bring cooler temperatures and slightly
higher humidity...but also strong southwest winds by this afternoon.
Thunderstorms are again a threat on Wednesday...but mainly over the
eastern and southern highlands and near the Divide. The rest of the
week into the weekend looks dry and warmer. Hedges

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Jun 27, 8:12 AM MDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Pocatello ID
812 AM MDT TUE JUN 27 2017

IDZ019-020-032-271500-
Lost River/Pashimeroi ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-
812 AM MDT TUE JUN 27 2017

...SPECIAL WEATHER STATEMENT...

At 812 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Northwest Inl or 18 miles northeast of Arco,
moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mud Lake, Northwest Inl, Monteview and Howe.

LAT...LON 4365 11301 4382 11311 4403 11257 4371 11239
TIME...MOT...LOC 1412Z 250DEG 22KT 4376 11297

DMH
Special weather statement, Jun 27, 8:26 AM MDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Pocatello ID
826 AM MDT TUE JUN 27 2017

IDZ017-020-032-271515-
Lost River/Pashimeroi ID-Upper Snake River Plain ID-
Eastern Magic Valley ID-
826 AM MDT TUE JUN 27 2017

...SPECIAL WEATHER STATEMENT...

At 826 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Grouse to Craters Of The Moon.
Movement was east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Arco, Craters Of The Moon, Southwest Inl, Moore, Butte City and Howe.

LAT...LON 4397 11290 4344 11299 4334 11362 4372 11356
TIME...MOT...LOC 1426Z 250DEG 23KT 4367 11349 4344 11352

DMH
Special weather statement, Jun 27, 8:57 AM MDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Pocatello ID
857 AM MDT TUE JUN 27 2017

IDZ019-020-271545-
Upper Snake Highlands ID-Upper Snake River Plain ID-
857 AM MDT TUE JUN 27 2017

...SPECIAL WEATHER STATEMENT...

At 857 AM MDT, Doppler radar was tracking a strong thunderstorm over
Terreton, moving east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rexburg, Terreton, Menan, Roberts, Mud Lake, Hamer, Egin, Plano,
Thornton, southern Saint Anthony Sand Dunes and Sage Junction.

LAT...LON 4369 11257 4388 11262 4406 11185 4374 11178
TIME...MOT...LOC 1457Z 259DEG 29KT 4381 11242

DMH
Special weather statement, Jun 27, 9:15 AM MDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Pocatello ID
915 AM MDT TUE JUN 27 2017

IDZ020-271600-
Upper Snake River Plain ID-
915 AM MDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON...
SOUTHEASTERN BUTTE...NORTHWESTERN BONNEVILLE AND NORTHWESTERN BINGHAM
COUNTIES UNTIL 1000 AM MDT...

At 915 AM MDT, Doppler radar was tracking a strong thunderstorm near
Atomic City or 26 miles northwest of Blackfoot, moving east at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Idaho Falls, East Butte, Osgood and Kettle Butte.

LAT...LON 4337 11277 4354 11283 4372 11206 4346 11198
TIME...MOT...LOC 1515Z 256DEG 33KT 4348 11269

DMH
Special weather statement, Jun 27, 12:06 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1206 PM MDT TUE JUN 27 2017

IDZ017-018-020-031-032-271845-
Lost River/Pashimeroi ID-Big and Little Wood River Region ID-
Upper Snake River Plain ID-Sawtooth Mountains ID-
Eastern Magic Valley ID-
1206 PM MDT TUE JUN 27 2017

...SPECIAL WEATHER STATEMENT...

At 1205 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grouse, moving southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Grouse.

LAT...LON 4364 11389 4377 11372 4362 11336 4340 11368
TIME...MOT...LOC 1805Z 314DEG 14KT 4366 11374

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:11 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power34 min
Jun 26, 7:54 PM MDTSpecial Weather StatementPIHJefferson36 min
Jun 26, 9:19 PM MDTSpecial Weather StatementPIHFremont41 min
Jun 27, 8:12 AM MDTSpecial Weather StatementPIHJefferson48 min
Jun 27, 8:26 AM MDTSpecial Weather StatementPIHButte49 min
Jun 27, 8:57 AM MDTSpecial Weather StatementPIHJefferson48 min
Jun 27, 9:15 AM MDTSpecial Weather StatementPIHJefferson45 min
Jun 27, 12:06 PM MDTSpecial Weather StatementPIHBlaine39 min
Jun 27, 1:01 PM MDTSpecial Weather StatementPIHButte44 min
Jun 27, 1:08 PM MDTSpecial Weather StatementPIHBear Lake37 min
Jun 27, 1:38 PM MDTSpecial Weather StatementPIHFremont22 min
Jun 27, 2:35 PM MDTSpecial Weather StatementPIHFremont25 min
Jun 27, 3:08 PM MDTSpecial Weather StatementPIHMadison52 min
Jun 27, 3:20 PM MDTSevere Thunderstorm WarningPIHFremont, Madison40 min
Jun 27, 3:56 PM MDTSpecial Weather StatementPIHMadison49 min
Jun 27, 5:30 PM MDTSpecial Weather StatementPIHFremont30 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.